Management of patients who are acutely intoxicated with methamphetamine (a member of the substituted amphetamine class of drugs) can be resource-intensive for most emergency departments.
Our recent issue Emergency Department Management of Methamphetamine Toxicity analyzes the best available evidence on the diagnosis and management of emergency department patients with substituted amphetamine toxicity and offers best-practice recommendations on treatment and disposition.
Test Your Knowledge
Did you get it right? Click here to find out!
Ready to learn more? Log in to check out our recent issue Emergency Department Management of Methamphetamine Toxicity.
USACS subscribers can log in or renew here.
Here are a few key points:
- Methamphetamine (substituted amphetamine) use can cause the sympathomimetic toxidrome. Figure 1 in the issue illustrates the body systems affected.
- Because the substances causing sympatho-mimetic toxidrome cannot be determined, ED patients are treated according to clinical presentation; identifying the substance ingested will not change acute management.
- The most common presenting conditions for methamphetamine-related ED visits include mental health concerns, trauma, skin infections, and dental-related diagnoses.
- Assessing for myoclonus or rigidity helps differentiate sympathomimetic syndrome from serotonin syndrome.